[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Loss of Consciousness

email @ redacted wrote:
> My daughter, Katie, has had diabetes for 4 years--she is 16 now.  She has
> never fainted or lost consciousness or had a seizure, but I am wondering--I
> understand that a person can lose consciousness whether they are low or
> high--is that correct?  

Yes, but the symptoms are quite different. Low bg leads to sudden changes, 
high bg tends to take longer and she will have noticeable symptoms during
that time. Also note that it's relatively rare for a diabetic under treatment
to go unconscious from a high, especially if she tests often.

When high we tend to have a sour breath from acid buildup, not so when low.
Also note that high bg gives more time for treatment than lows do.

And if that is the case, how do you know whether you
> should give them a glucogen shot or not?  

The basic guideline is to treat for a low first, then treat for a high if
that doesn't work in a reasonable time. If in doubt take a blood test.
Glucagon is useful if needd, but care must be taken if she has multiple lows
in a day or so, since it makes the liver dump glucose stored as glycogen to
get the bg up, but if she's already used it up in earlier hypos there may
not be any available, and it's time to call 911.

I am very nervous about this
> happening and what to make sure that I do the right thing.  Hopefully, it
> will never happen.  Would really appreciate your input.

Quite understandable that you're nervous about it, but hope this makes it 
understandable enough to ease the fear.

Ted Quick
email @ redacted
Insulin Pumpers website http://www.insulin-pumpers.org/
for mail subscription assistance, contact: HELP@insulin-pumpers.org